South Dakota, 2011Flood in South Dakota, March 2 to 4, 2011
March 2 to 4, 2011 · NWS UNR · 1 event in 1 county or zone
Several ice jams caused flooding along the White River along the Tripp County line downstream to the Missouri River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several ice jams caused flooding along the White River along the Tripp County line downstream to the Missouri River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 2, 7:20 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 2, 7:20 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
620 PM MST WED MAR 2 2011
.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH OVER MINNESOTA
ARROWHEAD WHILE WARM FRONT REMAINS DRAPED OVER EASTERN WYOMING INTO
SOUTHWEST SOUTH DAKOTA. LARGE TEMPERATURE GRADIENT REMAINS OVER THE
AREA...WITH TEMPS RANGING FROM MID 30S OVER SOUTHWEST SOUTH DAKOTA/
THE BLACK HILLS AND PORTIONS OF NERN WYOMING TO NEAR ZERO FROM KRAP
TO KPHP AND AREAS NORTH.
HAVE UPDATED FORECAST TO LOW MIN TEMPS ON SOUTH DAKOTA PLAINS AND
EXPECT STEADY TO SLOWLY RISING TEMPS AS WARM FRONT STARTS TO SLOWLY
SHIFT OVER THE AREA. SOME PATCHY FOG REMAINS POSSIBLE OVER THE
SOUTH DAKOTA PLAINS...ESPECIALLY OVER SOUTH CENTRAL SOUTH DAKOTA.
PREVIOUS FORECAST DISCUSSION:(220 PM MST)...
ON THURSDAY...ZONAL FLOW SETS UP OVER THE AREA WITH TEMPERATURES
WARMING TO NEAR AVERAGE OVER MOST LOCATIONS. A WEAK SHORT WAVE MOVES
THROUGH EARLIER IN THE DAY POSSIBLY BRINGING SOME LIGHT RAIN/SNOW
WITH A STRONGER WAVE APPROACHING TOWARDS EVENING...BRINGING BETTER
CHANCES FOR PRECIP.
FOR FRIDAY...INITIAL SHORT WAVE SLIDES THROUGH THOUGH SECONDARY
SHORT WAVE FOLLOWS IN BEHIND...BRINGING A CONTINUED CHANCE OF LIGHT
SNOW THROUGH THE DAY INTO THE EVENING. SLIGHTLY BELOW AVERAGE TEMPS
ARE EXPECTED.
EXTENDED...A 500MB RIDGE AND ASSOCIATED UPPER-LEVEL SUBSIDENCE WILL
PUSH THROUGH THE CWA SATURDAY BRINGING QUIET CONDITIONS.
TEMPERATURES WILL REMAIN BELOW NORMAL MAINLY ACROSS THE SD PLAINS.
ANOTHER SMALL SHORTWAVE MOVES THROUGH THE ZONAL FLOW ALOFT SATURDAY
NIGHT AS WARMER AIR REMAINS THE AREA. SINCE THE WAVE WILL BE FAST
MOVING...QPF IS EXPECTED TO BE MINIMAL WITH ONLY A FEW SNOW SHOWERS
ACROSS THE REGION.
THE LARGE-SCALE PATTERN SHIFTS SIGNIFICANTLY SUNDAY NIGHT AND MONDAY
WITH A DEEP TROUGH BUILDING INTO THE WESTERN US. YET ANOTHER QUICK
SHORTWAVE PASSES OVER THE CWA MONDAY...ALTHOUGH ITS EFFECT IS
PARTIALLY MASKED BY FALLING HEIGHTS SPREADING PRECIP OVER A LARGE
PORTION OF THE WESTERN US IN ADVANCE OF THE DEVELOPING LONGWAVE
TROUGH.
THE LATEST RUNS OF THE ECMWF AND GFS SHOW SOME SIGNIFICANT
DIFFERENCES WITH THE TRACK OF THE 500MB LOW. THE ECMWF BRING THE LOW
TO SOUTH CENTRAL SOUTH DAKOTA. IT SEEMS AS THOUGH THE 12Z RUN IS A
TAD FARTHER EAST THAN THE 00Z LAST NIGHT...BUT THIS SOLUTION WOULD
STILL BRING SIGNIFICANT SNOW AMOUNTS TO THE AREA. THE 12Z GFS TAKES
THE LOW MUCH FARTHER SOUTH...ACROSS CENTRAL TO EASTERN NEBRASKA.
THIS IS FARTHER SOUTH THAN THE 06Z RUN...AND BRINGS THE MAIN TROWAL
ACROSS NEBRASKA AS OPPOSED TO THE SD/NE BORDER LIKE THE PAST SEVERAL
RUNS HAVE SHOWN. HAVE INCREASE POPS TO LIKELY ACROSS THE SOUTHERN
PARTS OF THE CWA...BUT THE EXPECTED IMPACT TO THE CWA IS STILL
LARGELY UNKNOWN GIVEN THE DISCREPANCIES IN MODEL SOLUTIONS.
&&
.AVIATION...AREAS OF MVFR/IFR CIGS ARE EXPECTED TONIGHT ACROSS
NORTHWEST SOUTH DAKOTA AND PARTS OF THE WEST CENTRAL SOUTH DAKOTA
PLAINS. SOME IMPROVEMENT IN CIGS ARE EXPECTED THROUGH THURSDAY
MORNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Mar 2, 4:27 AM CST, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
327 AM MST WED MAR 2 2011
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
327 AM MST (427 AM CST) WED MAR 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
A BIT OF FREEZING FOG MAY FORM LATER TONIGHT ON THE SOUTH DAKOTA
PLAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WEAK STORM SYSTEM MAY BRING AN INCH OR TWO OF SNOW TO PORTIONS OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA FRIDAY.
A STRONG STORM SYSTEM IS EXPECTED TO CROSS THE CENTRAL PLAINS
MONDAY THROUGH TUESDAY. DEPENDING ON THE TRACK OF THIS STORM...THIS
SYSTEM MAY BRING SIGNIFICANT SNOW TO THE AREA. HOWEVER...UNCERTAINTY
REMAINS AT THIS TIME REGARDING THE TRACK AND TIMING OF THE STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Flood, Tripp
- When
- March 2, 8:45 PM CST to March 4, 9:30 PM CST
- Where
- Tripp County, 21.09 mi NW of Ideal to 13.17 mi NNW of Witten
- Cause
- Ice Jam
- Reported by
- River/Stream Gage
- Coordinates
- 43.720, -100.230
Minor flooding of agricultural land occurred along the White River. The river gage southwest of Oacoma along highway 47 crested at 16.9 feet, or 1.9 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 2 to 29, 20111 death · 4 injured · $150,000 · 6 events
- High Wind in Alaska, March 2, 2011$203,000 · 63 kt wind · 1 event
- High Wind and Strong Wind in Washington, March 2, 2011$72,000 · 50 kt wind · 6 events
- High Wind in Oregon, March 2, 201176 kt wind · 4 events
- Winter Storm in California, March 2, 20112 events
- Flooding in South Dakota, March 2 to 16, 20112 events
- Flood in Illinois, March 2 to 19, 20111 event
- Flood in California, March 2, 20111 event
- High Wind in Washington, March 2, 201163 kt wind · 1 event
- Wildfire in Florida, March 2 to 4, 20111 event
- High Wind in Wyoming, March 2, 201152 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284259.